Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 42, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 12, 2012, 5:52 AM CDT for 6 counties in Texas. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2012, 5:52 AM CDT (10:52 UTC)
- Expired
- Jul 12, 2012, 7:45 AM CDT
- In force
- 113 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:00 AM CDT | FLOOD | 2 Wnw Jersey Village, TX | ELDRIDGE PARKWAY NEAR 290 IS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WGUS54 KHGX 121052 FFWHGX TXC015-089-157-201-339-473-121245- /O.NEW.KHGX.FF.W.0042.120712T1052Z-120712T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 552 AM CDT THU JUL 12 2012 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWESTERN FORT BEND COUNTY IN SOUTHEAST TEXAS... NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS... EXTREME SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS... EXTREME NORTHEASTERN COLORADO COUNTY IN SOUTHEAST TEXAS... SOUTHERN WALLER COUNTY IN SOUTHEAST TEXAS... SOUTHEASTERN AUSTIN COUNTY IN SOUTHEAST TEXAS... * UNTIL 745 AM CDT * AT 549 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. RAINFALL TOTALS BETWEEN 1 AND 3 INCHES HAS FALLEN IN THE WARNING AREA SINCE 4 AM. THIS IS THE SAME AREA THAT RECEIVED 2 TO 4 INCHES OF RAIN YESTERDAY. ANOTHER 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE BY 700 AM. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... KATY...JERSEY VILLAGE...TOMBALL...SEALY...BROOKSHIRE...SAN FELIPE AND PATTISON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 2982 9636 3019 9555 2985 9542 2966 9628 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:19 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 12, 4:19 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CDT THU JUL 12 2012
.UPDATE...
ADDED MARINE AND AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT THU JUL 12 2012/
..LOCALLY HEAVY RAIN POSSIBLE THIS MORNING...
DISCUSSION...
SHORT TERM MODELS ARE IN EXCELLENT AGREEMENT WITH REGARD TO THE
NEXT HEAVY RAIN EVENT DEVELOPING OVER SOUTHEAST TEXAS. A NEARLY
STATIONARY LINE OF SHRA/TSRA HAS DEVELOPED FROM COLUMBUS TO CONROE
TO LIVINGSTON. RAINFALL RATES WITHIN THIS LINE ARE BETWEEN 1 TO 2
INCHES PER HOUR. 00Z ANALYSIS SHOWS UPPER FLOW REMAINS STRONGLY
DIVERGENT. AT 850 MB...A WEAK LOW PRESSURE SYSTEM WAS OVER
SOUTHEAST TEXAS WITH A WEAK 850-700 MB TROUGH STRETCHED ALONG THE
US HWY 59 CORRIDOR. MOISTURE IS POOLING ALONG AND NORTH OF THIS
FEATURE. WILL MAINTAIN THE FLASH FLOOD WATCH THROUGH 21Z BUT
SEVERAL OF THE SHORT TERM MODELS (WHICH ARE VERIFYING WELL) SHUNT
THE PRECIP EAST OF THE REGION BY 19-20Z. CURRENTLY...AM EXPECTING
1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS APPROACHING 5
INCHES IF TRAINING DEVELOPS (AND IT LOOKS LIKE IT HAS IN
MONTGOMERY AND SAN JACINTO COUNTIES). WITH ALL THE HEAVY RAIN OVER
THE PAST COUPLE OF DAYS...IT WILL NOT TAKE MUCH RAIN TO CAUSE
FLOODING.
THE UPPER LEVEL WEAKNESS RESPONSIBLE FOR THE RECENT RAINS WILL
LINGER OVER THE UPPER TEXAS COAST THROUGH EARLY NEXT WEEK. FEEL
DAYTIME HEATING WILL TRIGGER SCATTERED SHRA/TSRA EACH DAY. ECMWF
DRIES THINGS OUT A BIT WHILE THE GFS IS WETTER. UPPER LEVEL
RIDGING WILL TRY TO REASSERT ITSELF BY NEXT WEDNESDAY BUT IT
APPEARS THE RIDGE WILL BE FAR ENOUGH NORTH TO ALLOW WEAK
DISTURBANCES TO UNDERCUT THE RIDGE AND KEEP RAIN CHANCES IN THE
FORECAST THROUGH ALL OF NEXT WEEK. AS FOR TEMPS...BLENDED MET AND
MAV GUIDANCE THROUGH FRIDAY AND BLENDED MEX ECMWF GUIDANCE FOR THE
EXTENDED. 43
&&
.AVIATION...
A NEARLY STATIONARY LINE OF SHOWERS AND THUNDERSTORM HAS DEVELOPED
BETWEEN LIVINGSON AND COLUMBUS. THIS LINE EXTENDS THROUGH THE CXO
TERMINAL WHERE LIFR CIGS AND VSBY ARE CURRENTLY OBSERVED AND
FORECAST. COOLING CLOUD TOPS INDICATES THAT THIS LINE CONTINUES TO
GROW IN INTENSITY.
CIGS HAVE BEEN SLOW TO DEVELOP AWAY FROM THE LINE OF THUNDERSTORMS.
HOWEVER...DWH HAS BEEN REPORTING MVFR/IFR CIGS SINCE 08Z AND I AM
CONCERNED THAT THESE LOWER CIGS WILL MAKE THEIR WAY TO THE IAH
TERMINAL.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO MOVING ON SHORE IN
BRAZORIA AND MATAGORDA COUNTIES AND WILL LIKELY POSE A PROBLEM
COASTAL TAF SITES THIS MORNING.
THESE AREAS OF PRECIPITATION LINE UP WELL WITH THE FORECAST MODEL
CONSENSUS. IF THE MODELS CONTINUE TO VERIFY...THE FOCUS OF THIS
ACTIVITY SHOULD SHIFT TO THE EAST OF THE HGX TERMINALS AFTER 18Z.
TERMINALS SHOULD REMAIN VFR AWAY FROM HEAVY PCPN. 44
&&
.MARINE...
NO SIGNIFICANT CHANGES TO CURRENT FCST TRENDS. A WEAK SURFACE TROUGH
WILL KEEP A LIGHT WIND REGIME IN PLACE THROUGH THE WEEKEND. AN UPPER
LEVEL TROUGH INTERACTING WITH THE SURFACE TROUGH WILL ALSO KEEP
SCATTERED STORMS IN THE FCST THROUGH THE END OF THE WEEK.
BRIEF GUSTY WINDS AND ELEVATED SEAS ARE POSSIBLE IN AND NEAR ANY
THUNDERSTORM ACTIVITY. 44
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 88 73 89 73 91 / 60 20 50 30 30
HOUSTON (IAH) 86 74 89 73 91 / 80 30 50 40 40
GALVESTON (GLS) 86 79 88 80 89 / 70 30 50 50 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
HARRIS...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...WALKER...WALLER...
WASHINGTON...WHARTON.
GM...NONE.
&&Hazardous weather outlook, Jul 12, 4:39 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 439 AM CDT THU JUL 12 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-130945- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 438 AM CDT THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IN EFFECT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EARLY AFTERNOON BEFORE DIMINISHING BY EVENING. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1 AND 3 INCHES ALONG AND SOUTH OF A LIVINGSTON TO CONROE TO COLUMBUS LINE WITH LOCALLY HIGHER TOTALS BETWEEN 4 AND 7 INCHES. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:47 AM CDT | Areal Flood Advisory | HGX | Montgomery, Polk, San Jacinto, Waller | 118 min |
| Jul 12, 4:08 AM CDT | Areal Flood Advisory | HGX | Jackson, Matagorda | 52 min |
| Jul 12, 4:17 AM CDT | Flash Flood Warning | HGX | Harris, Montgomery, San Jacinto, Waller | 3 hr |
| Jul 12, 4:43 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Waller | 2 hr |
| Jul 12, 5:23 AM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery, Waller | 112 min |
| Jul 12, 6:15 AM CDT | Special Weather Statement | HGX | Harris | 30 min |
| Jul 12, 6:35 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris, Liberty | 3 hr |
| Jul 12, 6:49 AM CDT | Special Weather Statement | HGX | Harris | 41 min |
| Jul 12, 7:15 AM CDT | Areal Flood Advisory | HGX | Harris, Montgomery, San Jacinto | 60 min |
| Jul 12, 7:22 AM CDT | Special Marine Warning | HGX | 38 min | |
| Jul 12, 7:29 AM CDT | River Flood Warning | HGX | Harris | 6 days |
| Jul 12, 7:41 AM CDT | Flash Flood Warning | HGX | Fort Bend, Harris, Montgomery, Waller | 2 hr |
| Jul 12, 7:51 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Wharton | 114 min |
| Jul 12, 8:19 AM CDT | Special Marine Warning | HGX | 41 min | |
| Jul 12, 8:26 AM CDT | River Flood Warning | HGX | Harris | 25 hr |
| Jul 12, 8:44 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Jackson, Wharton | 2 hr |
| Jul 12, 9:14 AM CDT | Areal Flood Advisory | HGX | Austin, Brazoria, Fort Bend, Harris, Waller, Washington and 1 more | 106 min |
| Jul 12, 9:48 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more | 117 min |
| Jul 12, 10:04 AM CDT | Flash Flood Warning | HGX | Austin, Harris, Montgomery, Waller, Washington | 116 min |
| Jul 12, 10:11 AM CDT | Areal Flood Advisory | HGX | Austin, Brazoria, Fort Bend, Harris, Waller, Washington and 1 more | 49 min |
| Jul 12, 11:18 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Harris, Waller | 117 min |
| Jul 12, 11:55 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Jul 12, 12:01 PM CDT | Flash Flood Warning | HGX | Austin, Grimes, Harris, Montgomery, Waller, Washington | 3 hr |
| Jul 12, 12:46 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 21 hr |
| Jul 12, 2:26 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 70 hr |
| Jul 12, 3:11 PM CDT | Areal Flood Advisory | HGX | Brazos | 64 min |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.